Ask an expert
Question

19 Jul 2005

Menopause?
Dear Doc

I have been on the Pill for at least 10 years to relieve severe menstrual pain and bleeding, and have found that my periods these last two months have been very light, if anything. My knowledge is limited- my understanding is that the Pill secretes synthetic hormones to control my cycle and prevent ovulation. Does this mean that my body does not produce it's own oestrogen or progesterone? How would one know if one was starting menopause? Are the very light to non-existent periods any indication of this? I have been feeling quite down lately and can't get enough carbohydrates so am overeating and putting on weight! I am 42 years old.

Regards
Answer 404 views
Expert
GynaeDoc
gynaedoc

01 Jan 0001

You are correct that your body does not produce it's own hormones. This function is taken over by the Pill. You will not know when you reach the menopause as the Pill will continue providong your body with hormones. The light periods are probably due to thinning of the uterine lining from the long time on the Pill. Your feeling down and craving carbohydrates is more likely to be a mild seasonal mood change than menopause.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9369 votes
No
67% - 19367 votes
Vote